Alert archive / Indiana / Special Weather Statements in 2022

Special Weather Statement, NWS Indianapolis, IN

August 8, 2022Henry County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 8, 2022, 8:49 PM EDT for Henry County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 8:49 PM EDT (00:49 UTC)
Expired
Aug 8, 2022, 9:15 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Hail
0.00 in
Wind
50

County Henry County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1552 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1552 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS83 KIND 090049
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
849 PM EDT Mon Aug 8 2022
 
INZ040-048-049-090115-
Henry IN-Madison IN-Hancock IN-
849 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southeastern
Madison, northeastern Hancock and southern Henry Counties through 915
PM EDT...

At 849 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of New Castle, or 16 miles southeast of Anderson, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  New Castle around 905 PM EDT.

This includes Interstate 70 between mile markers 113 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3987 8522 3981 8522 3983 8565 3997 8570
      3997 8520 3988 8520
TIME...MOT...LOC 0049Z 273DEG 32KT 3989 8554 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Ryan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:50 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 8, 6:50 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
650 PM EDT Mon Aug 8 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Tuesday night)
Issued at 319 PM EDT Mon Aug 8 2022

...FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT FOR SOUTHWEST CENTRAL INDIANA...

Current visible satellite imagery shows an expansive cloud deck
just northwest of the CWA as an approaching shortwave provides
weak large scale ascent. A surface low associated with the trough
is currently over Michigan with a cold front stretching back into
Missouri. ACARS soundings suggest daytime heating and dewpoints in
the mid 70s have contributed to moderate instability this
afternoon. Furthermore, deep moisture with PWATs near 2.20 inches
is present across central Indiana. This combined with low level
convergence along the front will lead to the development of
numerous showers and thunderstorms this evening. Weak tropospheric
flow should limit the overall severe weather risk. Although,
steep low level lapse rates may lead to an isolated damaging wind
gust, mainly across northwest portions of central Indiana before
sunset.

Flooding is a greater concern tonight as the front slowly sags
south. Models are in general agreement the surface boundary will
stall over south central Indiana by tomorrow morning as mean flow
becomes parallel to it. High PWATs and near moist adiabatic profiles
may lead to efficient rain producers. This combined with the
potential for training storms along the slow moving front will lead
to an elevated flood threat tonight, mainly across SW counties
where heavy rain has fallen over the past few weeks. Showers and
storms will be possible through the day Tuesday with the surface
boundary stalled across southern counties.

By Tuesday night, the front will push just south of the CWA with
surface high pressure building in. Weak subsidence aloft behind
the cold front may begin to break up clouds overnight. This
combined with surface moisture and light winds may lead to patchy
fog in spots.

Expect below average highs tomorrow due to clouds across the south
with northerly surface flow behind the front. Lows will be near
average tonight and fall below climatological average tomorrow night
as cooler air filters in. Especially across NW counties where lows
could drop into the 50s.

&&

.Long Term...(Wednesday through Monday)
Issued at 319 PM EDT Mon Aug 8 2022

The cold front should be just south of central Indiana to start the
long term. The proximity of the front and the upper trough moving
through from the west support small mainly early day PoPs over the
southern tier. Models were indicating from 250-500 J/Kg mixed CAPE
there, so would not rule out a rumble or two of thunder. Meanwhile,
PWATs will still be in the 75% moving average, a moderate to heavy
shower not out of the question. By Wednesday night, drier air will
briefly work in as the front settles south. However, sharp trough
will pivot over Ontario and the Great Lakes which will send a
secondary front south across the area Thursday. With weak
instability and PWATs over 1.75 inches, can not rule out a PM
thunderstorm.

After that, surface high pressure will provide subsidence and
combined with a dry column and north and northeast winds, will
result in tranquil weather with seasonably cool temperatures and
comfortable humidity levels with afternoon highs in the upper 70s to
lower 80s and overnight lows mostly in the 50s.

As the surface high shifts to the east coast late in the weekend,
modest southerly flow around the high will gradually bring in higher
moisture. In addition, central Indiana will be under northwest flow
aloft overtop a Rockies ridge. This setup puts the area potentially
in the path of upper Midwest MCS activity.

&&

.Aviation...(00Z TAF Issuance)
Issued at 650 PM EDT Mon Aug 8 2022

Impacts:

* Convective coverage will increase through the evening and continue
  overnight

* Restrictions possible within showers and storms this
  evening...otherwise mainly VFR

* MVFR ceilings developing overnight with IFR conditions possible
  towards daybreak Tuesday

* Low ceilings persisting Tuesday along with scattered convection

Discussion:

Scattered convection that had fired within the moist and unstable
air across the southern half of central Indiana during the afternoon
has largely diminished early this evening. Convection however is
increasing over northern Indiana and eastern Illinois near and just
behind a cold front. This trend will continue through the evening as
the boundary drops into the region from the north and showers and
storms increase in coverage and begin to impact the terminals.

Periodic showers and storms will continue overnight with ceilings
lowering to MVFR then eventually to IFR towards daybreak Tuesday.
Lower ceilings will linger into Tuesday afternoon before lifting
back to VFR as the increasingly diffuse boundary drifts south
towards the Ohio River by late day. Scattered convection will
continue as well...gradually focusing south of the terminals by mid
to late afternoon.

Southwest winds will veer to N/NW overnight as the front slides into
the region. Expect variable wind directions into Tuesday until later
in the day as the boundary pushes south of the area and a more
uniform N/NE wind develops.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 5 AM EDT Tuesday for INZ051>053-060>062-
067>070.

&&

Short Term...Melo
Long Term...MK
Aviation...Ryan
Hazardous weather outlook, Aug 8, 4:55 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
455 PM EDT Mon Aug 8 2022

INZ021-028>031-035>049-054>057-063>065-071-072-092100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-
Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Nashville, Columbus,
Greensburg, Seymour, and North Vernon
455 PM EDT Mon Aug 8 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible across Central
Indiana today, mainly this afternoon and Tonight. Widespread severe
weather is not expected...however a stray severe storm will be
possible. Hazards from any storm that should become severe include
damaging winds and large hail.

Lighting and heavy rain will be possible with any thunderstorm.

Maximum heat indices today may reach around 100 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are possible Tuesday and Tuesday
Night across southern parts of central Indiana.

Scattered thunderstorms are possible across Eastern Central Indiana
on Thursday afternoon.

Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>062-067>070-092100-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Vincennes, Washington,
Loogootee, Shoals, Bedford, and Mitchell
455 PM EDT Mon Aug 8 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible across Central
Indiana today, mainly this afternoon and Tonight. Widespread severe
weather is not expected...however a stray severe storm will be
possible. Hazards from any storm that should become severe include
damaging winds and large hail.

Prolonged heavy rainfall could lead to flash flooding overnight.

Maximum heat indices today may reach around 100 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are possible Tuesday and Tuesday
Night across southern parts of central Indiana.

Scattered thunderstorms are possible across Eastern Central Indiana
on Thursday afternoon.

Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 8, 7:35 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
735 PM EDT Mon Aug 8 2022

INZ036-044>046-052-090000-
Clay IN-Montgomery IN-Putnam IN-Hendricks IN-Parke IN-
735 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of western Hendricks,
north central Clay, southern Parke, southeastern Montgomery and
Putnam Counties through 800 PM EDT...

At 735 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Greencastle to 7 miles east
of Brazil to near Clinton. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Greencastle around 750 PM EDT.

This includes Interstate 70 between mile markers 37 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3966 8737 3974 8723 3991 8701 3991 8656
      3949 8670 3955 8709 3959 8720 3961 8720
      3961 8724
TIME...MOT...LOC 2335Z 278DEG 27KT 3984 8686 3956 8699 3965 8731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ryan
Special weather statement, Aug 8, 7:42 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
742 PM EDT Mon Aug 8 2022

INZ037-039-046-047-090015-
Hendricks IN-Boone IN-Hamilton IN-Marion IN-
742 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of northeastern
Hendricks, northwestern Marion, southeastern Boone and southwestern
Hamilton Counties through 815 PM EDT...

At 742 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 21 miles northwest of Indianapolis, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Brownsburg around 745 PM EDT.

Other locations in the path of this storm include Zionsville.

This includes the following highways...
 Interstate 65 between mile markers 119 and 140.
 Interstate 74 between mile markers 56 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3985 8657 4005 8655 4006 8619 3982 8622
TIME...MOT...LOC 2342Z 271DEG 20KT 3997 8646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ryan
Special weather statement, Aug 8, 7:59 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
759 PM EDT Mon Aug 8 2022

INZ036-045-046-052-090030-
Clay IN-Montgomery IN-Putnam IN-Hendricks IN-
759 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of western Hendricks,
north central Clay, southeastern Montgomery and Putnam Counties
through 830 PM EDT...

At 759 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Crawfordsville to 12
miles west of Danville to near Greencastle. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Danville.

This includes Interstate 74 between mile markers 55 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3954 8710 3961 8705 3961 8701 3965 8701
      3975 8694 3990 8688 3992 8659 3992 8651
      3981 8645 3961 8665
TIME...MOT...LOC 2359Z 257DEG 26KT 3994 8673 3977 8675 3961 8694

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ryan
Special weather statement, Aug 8, 8:21 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
821 PM EDT Mon Aug 8 2022

INZ040-048-090045-
Madison IN-Hancock IN-
821 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of south central
Madison and northern Hancock Counties through 845 PM EDT...

At 821 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greenfield, or 16 miles southwest of Anderson, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Madison and northern Hancock Counties, including the following
locations... Fortville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3983 8565 3983 8589 3993 8588 3993 8586
      3994 8586 3998 8565
TIME...MOT...LOC 0021Z 263DEG 15KT 3988 8582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ryan
Special weather statement, Aug 8, 8:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
828 PM EDT Mon Aug 8 2022

INZ037-046-047-090100-
Hendricks IN-Boone IN-Marion IN-
828 PM EDT Mon Aug 8 2022

...A cluster of strong thunderstorms will impact portions of
northern Hendricks, northwestern Marion and southern Boone Counties
through 900 PM EDT...

At 825 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over northwestern Hendricks County, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These strong thunderstorms will be near...
  Danville around 840 PM EDT
  Northwest Indy Metro between 845 PM and 9 PM EDT.

Other locations in the path of this storm include Brownsburg.

This includes the following highways...
 Interstate 65 between mile markers 120 and 133.
 Interstate 74 between mile markers 51 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3993 8624 3992 8623 3980 8623 3977 8669
      3995 8669 4000 8624
TIME...MOT...LOC 0025Z 262DEG 15KT 3987 8661

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ryan
Special weather statement, Aug 8, 8:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
849 PM EDT Mon Aug 8 2022

INZ040-048-049-090115-
Henry IN-Madison IN-Hancock IN-
849 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southeastern
Madison, northeastern Hancock and southern Henry Counties through 915
PM EDT...

At 849 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of New Castle, or 16 miles southeast of Anderson, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  New Castle around 905 PM EDT.

This includes Interstate 70 between mile markers 113 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3987 8522 3981 8522 3983 8565 3997 8570
      3997 8520 3988 8520
TIME...MOT...LOC 0049Z 273DEG 32KT 3989 8554

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:21 PM EDTSpecial Weather StatementINDHancock24 min
Aug 8, 8:28 PM EDTSpecial Weather StatementINDHendricks32 min
Aug 8, 8:57 PM EDTSpecial Weather StatementINDMarion33 min
Aug 8, 9:18 PM EDTSpecial Weather StatementINDHancock27 min
Aug 8, 9:53 PM EDTSpecial Weather StatementINDHenry37 min
Aug 8, 10:00 PM EDTAreal Flood AdvisoryINDHancock3 hr
Aug 9, 7:30 AM EDTAreal Flood AdvisoryINDHancock, Marion5 hr
Aug 9, 11:45 AM EDTSpecial Weather StatementINDBartholomew, Decatur, Rush30 min
Aug 9, 5:53 PM EDTSpecial Weather StatementINDLawrence37 min
Aug 9, 6:18 PM EDTSpecial Weather StatementINDJackson27 min

Nearby

Special Weather Statements in Indiana, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.